Flood, Aitkin
- When
- May 5, 8:00 PM CST to May 13, 12:00 PM CST
- Where
- Aitkin County, 0.64 mi NE of Aitkin to 1.26 mi WNW of Aitkin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.536, -93.690
Slowly draining snow-melt and water from recent rains resulted in river levels exceeding flood stage at Aitkin MN between May 5th and May 13th. 27 feet (Flood stage is 12 feet) on May 7th and fell below flood stage on the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Slowly draining snow-melt and water from recent rains resulted in river levels exceeding flood stage at Aitkin MN between May 5th and May 13th. The river crested at 12.27 feet (Flood stage is 12 feet) on May 7th and fell below flood stage on the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 7:11 PM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 811 PM CDT THU MAY 5 2011 .DISCUSSION... SHOWERS CONTINUE TO DIMINISH THIS EVENING...AND WE DECREASED POPS AND ENDED SHOWERS A BIT EARLIER THAN THE PREVIOUS FORECAST. THE EXCEPTION IS OVER THE ARROWHEAD WHERE WE INCREASED POPS A BIT. WE DID ADD SOME PATCHY FOG TO ALL AREAS AFTER MIDNIGHT DUE TO DECREASING WINDS AND ADEQUATE LOW LEVEL MOISTURE. .PREV DISCUSSION... /ISSUED 637 PM CDT THU MAY 5 2011/ AVIATION...00Z TAFS SHOWERS WILL BE DIMINISHING THROUGH THE EVENING...LASTING THE LONGEST OVER THE ARROWHEAD. CEILINGS WILL ALSO BE INCREASING TO VFR...THEN MOST AREAS WILL BECOME SCATTERED OVERNIGHT. THERE COULD BE SOME FOG LATER TONIGHT...LEADING TO SOME IFR CONDITIONS. PREV DISCUSSION... /ISSUED 356 PM CDT THU MAY 5 2011/ DISCUSSION...MAIN FOCUS IS ON PRECIPITATION TONIGHT. AT 330 PM...RAIN WAS WIDESPREAD ACROSS THE MINNESOTA ARROWHEAD AND BORDERING AREAS OF NW WI AND WESTERN LAKE SUPERIOR. TEMPERATURES ONLY MADE IT INTO THE UPPER 30S TO LOWER 40S ACROSS MUCH OF NE MN AND NW WI. AS CLOUDS BROKE UP IN WESTERN PORTIONS OF THE CWA... TEMPERATURES SOARED TO NEAR 60. THE 12Z AND 18Z MODELS WERE DOING A PRETTY DECENT JOB CONCERNING THE CURRENT LOW PRESSURE SYSTEM. THE H5 TROUGH HAD A BIT OF A NEGATIVE TILT AND WILL LIKELY RESULT IN A MORE PROLONGED PERIOD OF RAIN ACROSS NE MN AND W WI...ESPECIALLY THE ARROWHEAD. HAVE ADDED MENTION OF PRECIPITATION AFTER MIDNIGHT AND INCREASED POPS FOR THIS EVENING CWA WIDE AS WELL. SOME CONVECTIVE SHOWERS AND EVEN A FEW THUNDERSTORMS HAD DEVELOPED IN DAYTIME HEATING ACROSS THE RED RIVER VALLEY AND EVEN ACROSS SOUTHERN MN. THE 4KM NMM WRF AND THE DLHWRF LOCAL HIGH RESOLUTION MODEL ALL INDICATE THE DEVELOPMENT OF SOME ISOLATED TO SCATTERED SHOWERS IN OUR CWA AS WELL LATE THIS AFTERNOON AND DURING THE FIRST PART OF THE EVENING. IN FACT...GENERALLY BETWEEN 4 PM AND 8 PM. THE SHOWERS AND THUNDERSTORMS SHOULD DIE DOWN OVERNIGHT AS DAYTIME HEATING ABATES. CLOUDS SHOULD GENERALLY DECREASE AS WELL...AND MAY REVEAL MOSTLY CLEAR SKIES FOR MUCH OF THE CWA OVERNIGHT. TEMPERATURES WILL LIKELY FALL INTO THE 20S TO LOWER 30S. FRIDAY SHOULD BE A VERY QUIET DAY WITH HIGH TEMPERATURES WELL INTO THE 60S UNDER A GOOD DEAL OF SUNSHINE. ANOTHER AREA OF LOW PRESSURE WILL MOVE IN FRIDAY NIGHT INTO SUNDAY. THE NAM IS ACTUALLY THE MOST ROBUST WITH THE PRECIPITATION BUT THE GFS/ECMWF AND GEM ALL PRETTY MUCH KEEP THE HIGHEST POPS IN THE WESTERN AND SOUTHERN CWA. STILL A GOOD DEAL OF MODEL DIFFERENCES CONCERNING THE WEEKEND PRECIPITATION POTENTIAL SO WILL CONTINUE WITH CHANCE POPS FOR NOW. EXTENDED...SUNDAY NIGHT THROUGH THURSDAY. AMPLIFICATION OF UPPER TROF OVER WRN CONUS AT BEGINNING OF THIS PERIOD WITH DOWNSTREAM RIDGING OVER CWA. WITH HT FALLS REMAINING MAINLY OVER WRN HIGH PLAINS...SHOULD SEE A PROLONGED PERIOD OF CYCLOGENESIS OVER ERN CO/WRN KS CORRIDOR. BY EARLY NEXT WEEK...ELONGATED INVERTED SFC TROUGH WILL PUSH NORTH FROM COL/KS INTO DAKOTAS. THIS PLACES MOST OF CWA ON EAST SIDE OF BEST CONVERGENCE/LIFT. MSTR RETURN WILL BE UNDERWAY AS WARM ADV REGIME INCREASES. HOWEVER MDL UNCERTAINTY GROWS AS BEST MSTR TRANSPORT AXIS IS FOCUSED WEST OF REGION ON EC/GEM VS THE GFS WHICH IS MUCH FARTHER EAST. WILL TAKE A CONSENSUS APPROACH AND GRADUALLY INCREASE POPS THROUGH PERIOD. TEMPS NEAR SEASONAL VALUES AS 85H TEMPS CLIMB ESPECIALLY TUES/WED. AVIATION.../18Z TAF ISSUANCE/ WELL DEVELOPED SYSTEM SFC/ALOFT IS MOVING STEADILY NORTHEAST THIS AFTN. RAIN SHIELD STRETCHES FROM NEAR KDLH TO KHIB AND INTO ARROWHEAD. LARGE AREA OF STRATUS IS ERODING NEAR KINL/KBRD WITH VFR. CONDITIONS SHOULD IMPROVE AT REMAINDER OF TERMINALS BY LATE AFTN. LAPSE RATES MAY STEEPEN ENOUGH FOR ISOLATED RW THIS AFTN BEHIND STRATUS DECK SO HAVE USED TEMPO IN SOME LOCATIONS. SHOULD SEE GRADUAL CLEARING OVERNIGHT AS HIGH PRESSURE BUILDS INTO REGION. MAY HAVE BRIEF FG/BR DEVELOPMENT FROM 9Z-12Z AT SOME SITES. && .POINT TEMPS/POPS... DLH 37 63 39 55 / 20 10 20 20 INL 33 66 41 59 / 20 10 10 20 BRD 38 65 44 61 / 20 10 30 30 HYR 35 66 39 61 / 20 10 20 30 ASX 36 65 37 55 / 40 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MELDE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 354 PM CDT THU MAY 5 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 354 PM CDT THU MAY 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THIS EVENING. THE MISSISSIPPI RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT AITKIN. SEE THE LATEST HYDROLOGICAL PRODUCTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-061030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 354 PM CDT THU MAY 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DAP MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313814.